Sieves and the Minimal Ramification Problem

Lior Bary-Soroker, Tomer M. Schlank

Research output: Contribution to journalArticlepeer-review

Abstract

The minimal ramification problem may be considered as a quantitative version of the inverse Galois problem. For a nontrivial finite group , let be the minimal integer for which there exists a-Galois extension that is ramified at exactly primes (including the infinite one). So, the problem is to compute or to bound. In this paper, we bound the ramification of extensions obtained as a specialization of a branched covering. This leads to novel upper bounds on , for finite groups that are realizable as the Galois group of a branched covering. Some instances of our general results are: For all 0$]]>. Here denotes the symmetric group on letters, and is the direct product of copies of. We also get the correct asymptotic of , as for a certain class of groups. Our methods are based on sieve theory results, in particular on the Green-Tao-Ziegler theorem on prime values of linear forms in two variables, on the theory of specialization in arithmetic geometry, and on finite group theory.

Original languageEnglish
Pages (from-to)919-945
Number of pages27
JournalJournal of the Institute of Mathematics of Jussieu
Volume19
Issue number3
DOIs
StatePublished - 1 May 2020

Keywords

  • Hilbert's irreducibility theorem
  • inverse Galois problem
  • ramification
  • specializations

Fingerprint

Dive into the research topics of 'Sieves and the Minimal Ramification Problem'. Together they form a unique fingerprint.

Cite this